Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 81, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 14, 2017, 2:24 PM EDT for Oneida County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2017, 2:24 PM EDT (18:24 UTC)
- Expired
- Jul 14, 2017, 3:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:09 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 14, 2:09 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
209 PM EDT Fri Jul 14 2017
.SYNOPSIS...
A frontal system will finally exit our region tonight. Before
the storm system departs, another round of thunderstorms, some
with very heavy rain, is forecast for this afternoon. Drier
weather is expected for most of the weekend.
&&
.NEAR TERM /THROUGH SATURDAY/...
1145 AM Update...Have growing concerns for Flash Flood threat
over NE PA, especially urban areas, since last night's rain is
being followed by more moving through currently plus another
round of showers and storms expected by this evening. For this
reason, expanded Flash Flood Watch to include entire forecast
area.
10 AM Update...No major changes to forecast thinking at this
time. Area still under a threat for flash flooding and severe
storms this afternoon. One area of showers will clip NE PA late
this morning as it moves east but expect main action to be this
afternoon as storms initially develop over central NY by early
afternoon then push south into NE PA by late this afternoon into
early this evening. Only minor adjustments to grids were made
for today based on latest conditions and trends.
4 AM...A cold front will slide across the region late today.
Ahead of the front, thunderstorms will once again fire in a very
humid atmosphere depicted by PWATs between 1.60 and 1.90
inches.
Instability looks marginal for the afternoon, largely due to
a mid-level warm layer and ongoing precipitation keeping
temperatures down. However, 700 mb to 500 mb winds approach 40
knots, suggesting the potential for gusty winds in stronger
cells.
The trough axis slides into New England on Saturday. Northwest
flow will bring much needed drying conditions to NY and PA,
though a slight chance for a shower exists early in the day east
of I-81.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
400 AM update...
Weak ridging and quiet weather will be in place Sunday morning, but
this dry pattern will be short-lived as the next upper wave and
associated sfc front drop in from the nw and into the ern Great
Lakes Sunday afternoon with showers and thunderstorms expected. This
wave will move slowly ewd across NY and PA during the day Monday and
be capable of producing strong thunderstorms with gusty winds, hail
and heavy rain. Convective parameters will become more favorable
Monday afternoon as temperatures warm into the lower 80s with dew
points in the mid to upper 60s. Deep layer moisture will not be as
high as the end of this week...PWATs only around 1-1.5".
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
400 AM update...
Scattered showers and storms will be ongoing Monday night and slowly
taper off during the day Tuesday from west to east as the upper s/w
exits ewd along the New England coast. Weak upper level ridging
behind the system will combine with a drier air mass and induce
enough large scale suppression to keep weather conditions quiet
through Wed night. Another warm front is expected to lift e/newd
through the sern Great Lakes on Thursday with additional rounds of
showers and storms. Temperatures continue in the 80s during the day
and into the 60s at night.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Additional showers and thunderstorms will affect the TAF sites this afternoon
into this evening and will generally bring visbys at least down
to IFR. In terms of timing, expect line of storms to affect
KSYR/KRME by mid afternoon and shortly thereafter for KITH/KELM.
KBGM/KAVP will likely not be affected until the late afternoon
- early evening time frame (after 20z) but will continue to see
some MVFR restrictions before then. In addition to heavy
rainfall, storms could affect TAF sites with locally strong
winds.
Showers/storms come to an end this evening but expect cig
restrictions overnight into Saturday morning. KRME/KITH/KBGM
will likely see IFR while remaining sites see low end MVFR.
These restrictions should lift by the end of the TAF period.
Outlook...
Saturday PM to Sunday morning...Mainly VFR though early morning
fog/visby restrictions will be possible at KELM early Sunday
Sunday afternoon and night...Chance of showers/storms with
associated restrictions.
Monday-Wednesday...some restrictions with showers and
thunderstorms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 11 PM EDT this evening for PAZ038>040-
043-044-047-048-072.
NY...Flash Flood Watch until 8 PM EDT this evening for NYZ009-
015>018-022>025-036-037-044>046-055>057.
Flash Flood Watch until 11 PM EDT this evening for NYZ062.
&&
SYNOPSIS...DJP
NEAR TERM...DJP/PCF
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...DJP/PCFHazardous weather outlook, Jul 14, 11:41 AM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 1141 AM EDT Fri Jul 14 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-151545- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware- 1141 AM EDT Fri Jul 14 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition to the flash flood threat, there is the chance that some of the thunderstorms expected this afternoon could become strong to severe with damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ062-PAZ038>040-043-044-047-048-072-151545- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 1141 AM EDT Fri Jul 14 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. A few thunderstorms today may produce strong winds and very heavy downpours, possibly causing localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 14, 1:15 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
115 PM EDT FRI JUL 14 2017
NYZ016-017-141800-
Southern Cayuga NY-Seneca NY-
115 PM EDT FRI JUL 14 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SENECA AND
NORTHWESTERN CAYUGA COUNTIES UNTIL 200 PM EDT...
At 114 PM EDT, Doppler radar was tracking a strong thunderstorm over
New York Thruway Exit 42, moving east at 20 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Auburn, Seneca Falls, Waterloo, Fayette, Sennett, Fleming, Montezuma,
Union Springs, Tyre and Cayuga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4287 7696 4301 7697 4303 7666 4302 7649
4275 7655 4284 7698 4287 7698
TIME...MOT...LOC 1714Z 279DEG 18KT 4294 7696
DGMSpecial weather statement, Jul 14, 2:02 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
202 PM EDT FRI JUL 14 2017
NYZ016>018-025-141845-
Onondaga NY-Southern Cayuga NY-Seneca NY-Tompkins NY-
202 PM EDT FRI JUL 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CENTRAL SENECA...
CAYUGA...SOUTHWESTERN ONONDAGA AND NORTH CENTRAL TOMPKINS COUNTIES
UNTIL 245 PM EDT...
At 201 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sennett to near Romulus. Movement was southeast
at 20 mph.
Dime size hail and strong wind gusts will be possible with these
storms.
Locations impacted include...
Auburn, Romulus, Fayette, Owasco, Sennett, Fleming, Otisco,
Skaneateles, Locke and Genoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4293 7614 4258 7647 4276 7692 4303 7662
4303 7649 4309 7650
TIME...MOT...LOC 1801Z 299DEG 16KT 4302 7652 4279 7679
DGMThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:15 PM EDT | Special Weather Statement | BGM | Cayuga | 45 min |
| Jul 14, 1:25 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 65 min |
| Jul 14, 2:02 PM EDT | Special Weather Statement | BGM | Cayuga, Seneca | 43 min |
| Jul 14, 2:09 PM EDT | Areal Flood Advisory | BGM | Oneida | 2 hr |
| Jul 14, 2:56 PM EDT | Special Weather Statement | BGM | Madison | 49 min |
| Jul 14, 3:28 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 32 min |
| Jul 14, 3:33 PM EDT | Special Weather Statement | BGM | Schuyler | 27 min |
| Jul 14, 3:38 PM EDT | Areal Flood Advisory | BGM | Oneida | 112 min |
| Jul 14, 3:43 PM EDT | Special Weather Statement | BGM | Cortland, Madison, Tompkins | 32 min |
| Jul 14, 4:05 PM EDT | Special Weather Statement | BGM | Chemung, Cortland, Madison, Tompkins | 40 min |
| Jul 14, 4:15 PM EDT | Areal Flood Advisory | BGM | Oneida | 60 min |
| Jul 14, 4:29 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 46 min |
| Jul 14, 4:42 PM EDT | Areal Flood Advisory | BGM | Cortland, Tompkins | 2 hr |
| Jul 14, 4:54 PM EDT | Areal Flood Advisory | BGM | Oneida | 2 hr |
| Jul 14, 4:55 PM EDT | Areal Flood Warning | BGM | Cayuga | 3 hr |
| Jul 14, 4:55 PM EDT | Flash Flood Warning | BGM | Cortland, Tompkins | 2 hr |
| Jul 14, 5:04 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga | 41 min |
| Jul 14, 5:17 PM EDT | Flash Flood Warning | BGM | Broome, Tioga | 118 min |
| Jul 14, 5:45 PM EDT | Flash Flood Warning | BGM | Chenango, Cortland | 2 hr |
| Jul 14, 5:46 PM EDT | Areal Flood Advisory | BGM | Broome, Tioga | 3 hr |
| Jul 14, 6:10 PM EDT | Areal Flood Advisory | BGM | Chenango | 2 hr |
| Jul 14, 6:24 PM EDT | Special Weather Statement | BGM | Chenango | 36 min |
| Jul 14, 6:41 PM EDT | Special Weather Statement | BGM | Delaware | 34 min |
| Jul 14, 6:54 PM EDT | Flash Flood Warning | BGM | Broome | 81 min |
| Jul 14, 7:01 PM EDT | Areal Flood Warning | BGM | Cortland | 119 min |
| Jul 14, 7:49 PM EDT | Areal Flood Advisory | BGM | Delaware | 116 min |
| Jul 14, 5:30 AM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Wyoming | 3 hr |
| Jul 14, 7:05 PM EDT | Special Weather Statement | BGM | Bradford | 40 min |
| Jul 14, 7:27 PM EDT | Special Weather Statement | BGM | Bradford, Susquehanna | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.